Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Grand Rapids, MI

August 4, 2002Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 4, 2002, 4:57 PM EDT for Jackson County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 2002, 4:57 PM EDT (20:57 UTC)
Expired
Aug 4, 2002, 5:45 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Jackson County, MI

The radar

The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 5:05 PM EDTThunderstorm Wind 53 EPulaski, MIA tree was blown down in Pulaski by a severe thunderstorm wind gust, as reported by area law enforcement.
Aug 4, 5:30 PM EDTThunderstorm Wind 53 ENapoleon, MISpotters two miles west of Napoleon reported that a thunderstorm wind gust blew down one tree.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 3:55 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

542 
WUUS53 KGRR 042057
SVRGRR
MIC075-042145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
457 PM EDT SUN AUG 4 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 545 PM EDT

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF PULASKI...OR ABOUT 8 MILES
  SOUTH OF ALBION...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SPRING ARBOR AROUND 505 PM EDT
   HORTON...HANOVER AROUND 510 PM EDT
   VANDERCOOK LAKE AROUND 520 PM EDT
   CLARK LAKE...MICHIGAN CENTER AROUND 525 PM EDT
   LEONI AROUND 530 PM EDT
   BROOKLYN...NAPOLEON...OAK POINT AROUND 535 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

RJD JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:20 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 4, 3:20 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 PM EDT SUN AUG 4 2002

SHORT TERM DISCUSSION...
CONCERNS WITH THE FORECAST ARE MAINLY RELATED TO FIRST PERIOD
ASSOCIATED WITH THE FRONTAL BOUNDARY MOVING THROUGH TONIGHT AND THE
CONVECTION ASSOCIATED WITH IT. BEYOND THAT...SURFACE RIDGING BUILDS
IN WITH LITTLE IN THE WAY OF WEATHER CONCERNS. ALOFT...A WEAK
SHORTWAVE WILL MOVE THROUGH THE SOUTHERN GREAT LAKES TONIGHT...WHICH
WILL AID THUNDERSTORM ACTIVITY. BEYOND THAT...DIGGING UPPER TROUGHS
IN THE PACIFIC NORTHWEST AND NEW ENGLAND WILL RESULT IN A BUILDING
RIDGE OVER THE CENTER OF THE COUNTRY. THIS WILL PLACE THE GREAT
LAKES IN NORTHWEST FLOW WITH A COOLING TREND INTO TUESDAY.

AS FOR TONIGHT...CONVECTION IS THE MAIN CONCERN. AREA OF STORMS IS
MOVING ONSHORE AT THIS TIME...AND IS BEGINNING TO INTENSIFY. STORMS
ARE MOVING INTO A RIPE ENVIRONMENT WITH CAPES IN EXCESS OF 2000
J/KG. WOULD EXPECT THESE STORMS TO EVOLVE INTO MORE OF A LINEAR
SYSTEM AND MOVE EAST. SEVERE THREAT SHOULD BE ALONG AND EAST OF HWY
131 AND ALONG AND SOUTH OF INTERSTATE 96. UNIDIRECTIONAL FLOW WOULD
DICTATE THAT WINDS WILL BE THE MAIN THREAT WITH HIGH FREEZING
LEVELS. OTHER SIGNIFICANT THREAT IS HEAVY RAIN. PRECIPITABLE WATER
VALUES ARE IN EXCESS OF 2.00 INCHES...SO ANY STORMS THIS EVENING AND
OVERNIGHT WILL BE CAPABLE OF VERY HEAVY RAINFALL AND POSSIBLE
FLOODING.

WILL CARRY SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT...WITH THE
FRONT STILL OFF TO THE NORTH. SHOWERS AND STORMS SHOULD END ACROSS
THE NORTH TONIGHT...LINGERING INTO THE MORNING HOURS IN THE CENTRAL
AND SOUTH. BOTH THE AVN AND ETA ARE INDICATING A SECOND WAVE OF
ACTIVITY ROLLING THROUGH THE AREA OVERNIGHT. THIS WOULD MOST LIKELY
COME FROM CONVECTION THAT DEVELOPS OUT TOWARD NORTHWEST ILLINOIS AND
MOVES EAST ALONG THE FRONT. HEAVY RAIN WILL AGAIN BE A CONCERN WITH
ANY SECONDARY ROUND OF ACTIVITY.

RIDGING BUILDS IN AT THE SURFACE IN THE WAKE OF THE FRONT
TOMORROW...SO WILL CONTINUE THE MOSTLY SUNNY/MOSTLY CLEAR FORECAST
INTO TUESDAY NIGHT. A COOLING TREND WILL BE NOTED...AS NORTHWEST
FLOW DROPS 850MB TEMPS INTO THE SINGLE DIGITS TUESDAY. WILL NOT
STRAY FAR FROM GUIDANCE ON TEMPS.

DUKESHERER

EXTENDED FORECAST DISCUSSION...
LATEST AVN RUN REINFORCES SOLUTION FOR MID LVL AND SFC RIDGE
BUILDING ACROSS THE PLAINS...STRETCHING EAST INTO CENTRAL GREAT
LAKES. AVN/CANADIAN SOLUTIONS REMAIN IN AGREEMENT ON TWO TROUGHS.
ONE LOCATED ACROSS NORTHERN NEW ENGLAND...THE OTHER ACROSS THE
PACIFIC NW. SLIGHT DEEPENING MID-WEEK FROM WESTERN TROUGH BEFORE
WEAKENING TOWARDS WEEKS END. ECMWF IS SHOWING MORE PROGRESSION AT
ALLOWING SFC HIGH TO EXTEND FURTHER EAST. BUT WILL GO WITH A MORE
CONSERVATIVE APPROACH AND KEEP LWR MI IN NW FLOW TILL THURSDAY EVE.
WARMING TREND BEGINS NEAR WEEKS END. AVN FRIDAY OUTLOOK SHOWS A
DEVELOPING FRONT ACROSS CENTRAL PLAINS. WHICH WILL REINFORCE THE
CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY/SUNDAY WITH FRONTAL
PASSAGE...TIMING WILL BE BETTER DEFINED IN LATER RUNS. 850MB TEMPS
SHOW ONLY SLIGHT MODIFICATION FROM FRIDAY-SUNDAY KEEPING RANGE FROM
13-16 DEG C.

BEACHLER

.GRR...NONE.

In the hours before

Special weather statement, Aug 4, 1:15 PM EDT, 3 hours 42 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-051100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT SUN AUG 4 2002

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.

HAZARDS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS SOUTHERN LOWER MICHIGAN...BETWEEN 200 PM AND MIDNIGHT. THE
STORM PREDICTION CENTER HAS PLACED AREAS ALONG AND SOUTH OF A LINE
FROM GRAND HAVEN TO ALMA UNDER A SLIGHT RISK FOR SEVERE WEATHER. THE
BIGGEST THREATS FROM THE STORMS THIS AFTERNOON AND EVENING WILL BE
VERY HEAVY RAINFALL AND STRONG WIND GUSTS. THE STRONGEST OF STORMS
COULD CONTAIN LOCALIZED WIND GUSTS TO AROUND 60 MPH AND RAINFALL
RATES IN EXCESS OF ONE INCH PER HOUR. THUNDERSTORM MOVEMENT WILL BE
TO THE EAST AT 30 MPH.

DISCUSSION...
A COLD FRONT SITUATED FROM NORTHERN LOWER MICHIGAN SOUTHWEST INTO
WISCONSIN WILL GRADUALLY PUSH THROUGH THE AREA THIS EVENING. THIS
FRONTAL BOUNDARY WILL BE INTERACTING WITH A WARM AND UNSTABLE
AIRMASS ACROSS SOUTHWEST LOWER MICHIGAN. THUNDERSTORMS ARE EXPECTED
ALONG AND AHEAD OF THIS BOUNDARY...SOME OF WHICH COULD REACH SEVERE
LEVELS. GIVEN THE AMOUNT OF MOISTURE THAT IS PRESENT IN THE
ATMOSPHERE...HEAVY RAIN IS LIKELY. FLOODING IS A POSSIBILITY BENEATH
THE STRONGER STORMS.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR MONDAY THROUGH
THURSDAY...

HAZARDOUS WEATHER IS NOT EXPECTED IN THE OUTLOOK PERIOD OF MONDAY
THROUGH THURSDAY.

DUKESHERER
Special weather statement, Aug 4, 4:10 PM EDT, 47 minutes before
MIZ058-059-065>067-072>074-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT SUN AUG 4 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

IN SOUTHWEST MICHIGAN
     BARRY AND KALAMAZOO

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 4, 4:48 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
448 PM EDT SUN AUG 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    3 NE BURLINGTON           MI   .75 INCH HAIL
08/04/02   CALHOUN                        REPORTED BY SPOTTERS

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:11 PM EDTSevere Thunderstorm WarningGRRCalhoun49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.